Is this arteritis in the lower limbs?

I recently wrote about my doctor treating me as having GCA, based on the clinical symptoms I had- jaw claudication, generally unwell, flare up of leg and neck pain etc. I have needed to be convinced that I actually had GCA in order to accept the 60mg of steroids that I was a bit unhappy about taking, tho I realise they are essential to protect the eyes etc.

I didn't experience an overnight success. The claudication of the jaw went after about 6 days although there was still slight tenderness in the area. Most of my lower back and thigh pain went but not totally. Odd you might think on that dose for ordinary PMR. I have still loads of energy. A slightly spaced out head. Not sleeping as well as I'd like. Waking too early which is typical of high steroid dose. But compared to how I have been physically for the last two years of having PMR ( diagnosed 4 yrs ago and have had several flares at 6mg in that time) I feel pretty good.

Now. Here is what I really believe is my true diagnosis. I listen to my body. I try never to over react. If anything, I am too stoical and put up with pain when I shouldn't.

Two years ago I kept thinking that the constant pain in my high thigh area (is that the groin? Where the thighs meet the trunk. All the way round that point??) was not typical PMR. I also had a large swollen area above my right ankle which was there all day and worse at night, especially after walking the dog. I showed it to my gp and she said it was due to poor circulation. It ached. I often suffered from awful shin cramps at night. Very painful. Also spasms in my hands.

But I put up with it because it was 'just PMR as I knew it' .

Now since this flare and extra GCA type symptoms in the jaw and the high steroid dose, the swelling above my ankle went on 60mg! Slim ankle again. The thigh/ groin aches went. I think that my PMR morphed to lower limb arteritis some time ago. There was definitely a change in the type of pain and the fact that it wouldn't respond to the lower dose of steroids.

Maybe I'm just trying to rationalise being on this high dose. But I have already noticed this. Yesterday, my dose was put down to 50 mg. Reaction? Slight swelling again above my ankle. Not much, but it's there. Jaw more achey today. Aches in thigh/groin area there today when out walking my lovely retriever. Enough to make me go a lot slower than yesterday.

I know I have to allow this new dose to level out and see how it goes. But does anyone recognise this pattern associated with lower limb arteritis? Am I way off the mark? It makes sense to me.

My gp is very supportive. I have never been referred to a specialist. Should I push for this now? Would really appreciate your feedback lovely people. Many thanks.

8 Replies

oldestnewest
  • If your GP suspected poor circulation for your ankle problems and you find it has improved so dramatically with the high dose pred I think I would ask for a referral to a specialist - and to be honest, if your GP suspects GCA then they should have tried to get you an emergency appointment with a rheumatologist already. GCA belongs in the hands of experts, not GPs.

    The pain in the hip could be bursitis - it is often a part of PMR so could be expected.

  • Just a note. The thigh pain is not in my hip. As I have now identified, this muscle pain is located in the groin and is not bursitis. Thank you for your reply.

  • Wendyanne, after being treated for GCA and PMR for 20 months there are still many things I don't understand but my original symptoms included scalp pain, dry could, jaw claudication and pelvic pain. I had seen my Ob-Gyn complaining of pain in that area ....she didn't find anything with an ultra sound. Just weeks later, my Rheumatologist mentioned something in a report after a contrast scan. From what I understand...it's quite common in people with GCA. I've had several Flares and just this week am back on 60mg Pred after a vision scare. Even at 60mg....the inflammation is not under control. Still mild pain, on and off, in the pelvic region.

    Every day is a struggle

    I wish you the best.

    CJ

  • Thanks for your reply. Once GCA is in the mix of pmr, symptoms seem to become blurred. I really ought to ask to be referred to a GCA specialist who can explain exactly what to expect. I appreciate your kind support. Have a good day.

  • That is so true. It's very difficult to keep the symptoms in the proper column of the page. Side effects from Pred. or other meds often muddy the waters, too. Your specialist may be a Rheumy....don't believe you'll find someone devoted to GCA. This site has more knowledge than many of those. Choose wisely.

    CJ

  • Has it been investigated? Ileosopsas bursitis is felt in the groin.

  • Hi, just a quick sympathetic note - I have had GCA for 20 months, currently on 16 mg pred, after a major flare 12 months ago when I had to go back up to 40 mg. I experience upper thigh and lower backpain regularly in a morning before the pred kicks in. I also occasionally have a swollen left ankle after overdoing it. I suspected it was the onset of pmr. Mentioned it to the consultant and he didn't comment.

  • Osteo arthritis of the hip joint is also felt in the groin - right down to the ankle.

You may also like...